Alert archive / Wyoming / Tornado Warnings in 1999

Tornado Warning 47, NWS Cheyenne, WY

September 3, 1999Converse County, Wyoming

NWS Cheyenne, WY issued this tornado warning at Sep 3, 1999, 4:55 PM MDT for Converse County, Wyoming. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 3, 1999, 4:55 PM MDT (22:55 UTC)
Expired
Sep 3, 1999, 5:30 PM MDT
In force
35 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

County Converse County, WY

The radar

The Cheyenne radar (KCYS), 210 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.9 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 1999-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 1999-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCYS 032256 RRA
TORCYS
WYC009-032330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
455 PM MDT FRI SEP 3 1999

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN CONVERSE COUNTY IN EAST CENTRAL WYOMING

* UNTIL 530 PM MDT

* AT 451 PM MDT... AREA LAW ENFORCEMENT INDICATED A TORNADO NEAR
  ROLLING HILLS... MOVING EAST AT UNKNOWN SPEED.

* THE TORNADO IS EXPECTED TO BE NEAR...
  GLENR8OCK BY 505 PM MDT

A TORNADO IS ON THE GROUND! GO TO THE BASEMENT! IF A BASEMENT IS NOT
AVAILABLE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

COX


&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Sep 3, 2:30 PM MDT, 2 hours 25 minutes earlier.

Area forecast discussion, Sep 3, 2:30 PM MDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
230 PM MDT FRI SEP 3 1999

UPPER LOW MOVING INTO SOUTHWEST ID AT THE MOMENT IN LINE WITH SIMILAR
MODELS. ASSOCIATED CONVECTION OVER WESTERN WY LATE THIS MORNING WAS
MORE IN LINE WITH THE ETA VORTICITY PROG.  UPPER LOW FORECASTED TO LIFT
EAST NORTHEAST ACROSS EASTERN ID/WRN MT THIS EVENING...CONTINUING EAST
ACROSS WY AND MT LATER TONIGHT INTO SAT MORNING THEN INTO THE DAKOTAS
BY SAT EVENING.  BEST DYNAMICS FAVOR WEST WY THIS PM. HOWEVER RIGHT
ENTRANCE OF JET SEGMENT PASSES OVER SE END WY THIS EVENING TO HELP
UPWARD VERTICAL VELOCITIES A TAD. ALSO WILL BE A FAVORABLE WIND PROFILE
FOR A FEW POSSIBLE SUPER CELLS OVER THE EAST END OF THE CWA.  CAPES TO
VARY BETWEEN 400 TO 1600 J/KG WITH LIS FROM -2 TO -6 OVER THE CWA THIS
AFTN/EVE...WITH HIGHEST VALUES ACROSS EXTREME SE END OF THE CWA. BEST
COLD AIR ADVECTION TO SPREAD OVER THE AREA TONIGHT WHICH WILL HELP TO
MAINTAIN AN UNSTABLE ATMOSPHERE THROUGH THE NIGHT.  WILL CONTINUE HIGH
POPS IN THE LIKELY CATEGORY FOR MUCH OF THE CWA TONIGHT WITH A FEW
STRONG STORMS POSSIBLE OVER THE SE END OF THE CWA LATE THIS AFTERNOON
AND EVENING TIL AROUND SUNSET.

UPPER TROF TO CONTINUE DOMINATING OUR WEATHER THROUGH SATURDAY WITH
BEST DYNAMICS AND POPS SHIFTING TO THE NE CLOSER TO TO THE UPPER LOW
CIRCULATION.  STILL ENOUGH OF A VORTICITY LOBE FORECASTED TO IMPACT THE
CHEYENNE CWA TO SUPPORT SCATTERED POPS SAT.  WILL ALSO HAVE A SURFACE
HIGH PRESSURE MOVING SOUTH THROUGH MONTANA INTO NORTHEAST WY DURING THE
DAY TO PROVIDE A NORTH TO NORTHEAST UPSLOPE FLOW INTO EASTERN WY WHICH
WILL HELP KEEP TEMPS COOL AND JUICE UP THE LOW LEVELS . UPSLOPE FLOW TO
BECOME MORE EAST TO SOUTHEAST SATURDAY NIGHT.  WITH DECENT LOW LEVEL
MOISTURE AVAILABLE AND UPSLOPE WINDS...SHOULD SEE DEVELOPMENT OF LOW
CLOUDS AND FOG OVER THE CWA EAST OF THE LARAMIE RANGE SAT NIGHT.

UPPER TROF MOVES EAST ACROSS THE DAKOTAS SUN WITH HEIGHTS REBOUNDING
IN WY RETURNING A DRIER NORTHWEST FLOW ALOFT.  THE SURFACE HIGH SLIPS
EAST OF WY AND THE NEBRASKA PANHANDLE SUNDAY TO RETURN A NORTHWEST
DOWNSLOPE FLOW TO THE CWA SUNDAY FOR A DRIER BUT COOL AIRMASS OVER THE
CWA.

HAVE LEANED TO COOLER FAN TEMPERATURE GUIDANCE.

.CYS...
WY...NONE.
NE...NONE.

PAL

In the hours before

Local storm report, Sep 3, 1:54 PM MDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  CHEYENNE WY
154 PM MDT FRI SEP 3 1999

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    15 NE CHUGWATER           WY   1.50 INCH HAIL
09/01/99   PLATTE                         DAMAGED ROOF BROKE WINDOW
                                          KILLED BIRDS

0325 PM    5 NE HAWK SPRINGS         WY   61 MPH WIND GUST
09/01/99   GOSHEN

GRIFFITH
Local storm report, Sep 3, 1:57 PM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  CHEYENNE WY
157 PM MDT FRI SEP 3 1999

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    13 NW HARRISBURG          NE   TORNADO
09/02/99   BANNER                         ON GROUND 230 PM TO 232
                                          PM NO DAMAGE

GRIFFITH
Local storm report, Sep 3, 2:32 PM MDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE  CHEYENNE WY
232 PM MDT FRI SEP 3 1999

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    13 NW HARRISBURG          NE   TORNADO
09/02/99   BANNER                         ON GROUND 430 PM TO 432 PM
                                          NO DAMAGE

GRIFFITH/STARK
Local storm report, Sep 3, 2:32 PM MDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE  CHEYENNE WY
232 PM MDT FRI SEP 3 1999

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0430 PM    13 NW HARRISBURG          NE   TORNADO
09/02/99   BANNER                         ON GROUND 430 PM TO 432 PM
                                          NO DAMAGE

GRIFFITH/STARK
Special weather statement, Sep 3, 4:13 PM MDT, 42 minutes before
NEZ001>003-019>021-054-055-WYZ060-067>070-040400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
413 PM MDT FRI SEP 3 1999

...TORNADO WATCH FOR PARTS OF SOUTHEAST WYOMING AND WESTERN
NEBRASKA PANHANDLE...

A TORNADO WATCH HAS BEEN POSTED FOR PARTS OF SOUTHEAST WYOMING
AND THE WESTERN NEBRASKA PANHANDLE UNTIL 10 PM MDT.

IN WYOMING...THE WATCH INCLUDES SOUTHERN NIOBRARA...PLATTE...GOSHEN
AND LARAMIE COUNTIES.  IN THE WESTERN PANHANDLE...THE WATCH
INCLUDES...SIOUX...DAWES...BOX BUTTE...SCOTTS BLUFF...BANNER...
MORRILL...KIMBALL AND CHEYENNE COUNTIES PLUS COUNTIES FARTHER TO THE
EAST.

A MOIST SOUTHWEST FLOW ALOFT WILL PERSIST OVER SOUTHEAST WYOMING AND
THE NEBRASKA PANHANDLE THIS AFTERNOON AND EVENING WITH AN EXTREMELY
UNSTABLE AIRMASS.  THE CONFIGURATION OF LOW LEVEL AND UPPER WINDS IN
THE ATMOSPHERE WILL MAKE THE THREAT OF TORNADOES POSSIBLE WITH ANY
SEVERE THUNDERSTORMS.

COX

WCJIN-WYSE-WYNE
Special weather statement, Sep 3, 4:13 PM MDT, 42 minutes before
NEZ001>003-019>021-054-055-WYZ060-067>070-040400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
413 PM MDT FRI SEP 3 1999

...TORNADO WATCH FOR PARTS OF SOUTHEAST WYOMING AND WESTERN
NEBRASKA PANHANDLE...

A TORNADO WATCH HAS BEEN POSTED FOR PARTS OF SOUTHEAST WYOMING
AND THE WESTERN NEBRASKA PANHANDLE UNTIL 10 PM MDT.

IN WYOMING...THE WATCH INCLUDES SOUTHERN NIOBRARA...PLATTE...GOSHEN
AND LARAMIE COUNTIES.  IN THE WESTERN PANHANDLE...THE WATCH
INCLUDES...SIOUX...DAWES...BOX BUTTE...SCOTTS BLUFF...BANNER...
MORRILL...KIMBALL AND CHEYENNE COUNTIES PLUS COUNTIES FARTHER TO THE
EAST.

A MOIST SOUTHWEST FLOW ALOFT WILL PERSIST OVER SOUTHEAST WYOMING AND
THE NEBRASKA PANHANDLE THIS AFTERNOON AND EVENING WITH AN EXTREMELY
UNSTABLE AIRMASS.  THE CONFIGURATION OF LOW LEVEL AND UPPER WINDS IN
THE ATMOSPHERE WILL MAKE THE THREAT OF TORNADOES POSSIBLE WITH ANY
SEVERE THUNDERSTORMS.

COX

WCJIN-WYSE-WYNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 4:51 PM MDTSevere Thunderstorm WarningCYSLaramie34 min
Sep 3, 5:02 PM MDTSevere Thunderstorm WarningCYSPlatte33 min
Sep 3, 5:29 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie61 min

Nearby

Tornado Warnings in Wyoming, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.